Geometriae Dedicata

, Volume 57, Issue 3, pp 235–247 | Cite as

Separation by a codimension-1 map with a normal crossing point

  • Osamu Saeki
Article

Abstract

Letf:Mn−1Nn be an immersion with normal crossings of a closed orientable (n−1)-manifold into an orientablen-manifold. We show, under a certain homological condition, that iff has a multiple point of multiplicitym, then the number of connected components ofN−f(M) is greater than or equal tom+1, generalizing results of Biasi and Romero Fuster (Illinois J. Math.36 (1992), 500–504) and Biasi, Motta and Saeki (Topology Appl.52 (1993), 81–87). In fact, this result holds more generally for every codimension-1 continuous map with a normal crossing point of multiplicitym. We also give various geometrical applications of this theorem, among which is an application to the topology of generic space curves.

Mathematics Subject Classifications (1991)

Primary 57N35 Secondary 57R42, 57R45, 53A04 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Alexander, J. W.: An example of a simply connected surface bounding a region which is not simply connected,Proc. Nat. Acad. Sci. U.S.A. 10 (1924), 8–10.Google Scholar
  2. 2.
    Antoine, L.: Sur l'homeomorphie de deux figures et de leurs voisinages,J. Math. Pures Appl. 86 (1921), 221–325.Google Scholar
  3. 3.
    Banchoff, T.: Triple points and surgery of immersed surfaces,Proc. Amer. Math. Soc. 46 (1974), 407–413.Google Scholar
  4. 4.
    Banchoff, T., Gaffney, T. and McCrory, C.: Counting tritangent planes of space curves,Topology 24 (1985), 15–23.Google Scholar
  5. 5.
    Biasi, C., Motta, W. and Saeki, O.: A note on separation properties of codimension-1 immersions with normal crossings,Topology Appl. 52 (1993), 81–87.Google Scholar
  6. 6.
    Biasi, C., Motta, W. and Saeki, O.: A remark on the separation by immersions in codimension-1,Topology Appl. 61 (1995), 179–186.Google Scholar
  7. 7.
    Biasi, C. and Romero Fuster, M. C.: A converse of the Jordan-Brouwer theorem,Illinois J. Math. 36 (1992), 500–504.Google Scholar
  8. 8.
    Bing, R. H.: The geometric topology of 3-manifolds,Amer. Math. Soc. Colloquium Publications 40, Amer. Math. Soc., Providence, Rhode Island, 1983.Google Scholar
  9. 9.
    Carter, J. S.: On generalizing Boy's surface: constructing a generator of the third stable stem,Trans. Amer. Math. Soc. 298 (1986), 103–122.Google Scholar
  10. 10.
    Costa, S. I. R.: On closed twisted curves,Proc. Amer. Math. Soc. 109 (1990), 205–214.Google Scholar
  11. 11.
    Eccles, P. J.: Multiple points of codimension one immersions of oriented manifolds,Math. Proc. Camb. Phil. Soc. 87 (1980), 213–220.Google Scholar
  12. 12.
    Feighn, M. E.: Separation properties of codimension 1 immersions,Topology 27 (1988), 319–321.Google Scholar
  13. 13.
    Freedman, M. H.: Quadruple points of 3-manifolds inS 4,Comment. Math. Helv. 53 (1978), 385–394.Google Scholar
  14. 14.
    Freedman, M. H.: Planes triply tangent to curves with nonvanishing torsion,Topology 19 (1980), 1–8.Google Scholar
  15. 15.
    Herbert, R. J.: Multiple points of immersed manifolds,Mem. Amer. Math. Soc. 34 (250), Amer. Math. Soc., Providence, Rhode Island, 1981.Google Scholar
  16. 16.
    Izumiya, S. and Marar, W. L.: On topologically stable singular surfaces in a 3-manifold,J. Geom. 52 (1995), 108–119.Google Scholar
  17. 17.
    Koschorke, U.: Multiple points of immersions, and the Kahn-Priddy theorem,Math. Z. 169 (1979), 223–236.Google Scholar
  18. 18.
    Max, N. and Banchoff, T.: Every sphere eversion has a quadruple point, in Clark, D. N., Pecelli, G. and Sacksteder, R., (eds)Contributions to Analysis and Geometry, The Johns Hopkins University Press, Baltimore and London, 1981, pp. 191–209.Google Scholar
  19. 19.
    Morin, B.: Equations du retournement de la sph`ere,C.R. Acad. Sci. Paris 287 (1978), 879–882.Google Scholar
  20. 20.
    Nuño Ballesteros, J. J.: On the number of triple points of the tangent developable,Geom. Dedicata 47 (1993), 241–254.Google Scholar
  21. 21.
    Nuño Ballesteros, J. J.: Counting connected components of the complement of the image of a codimension 1 map,Compositio Math. 93 (1994), 37–47.Google Scholar
  22. 22.
    Nuño Ballesteros, J. J. and Romero Fuster, M. C.: Curves with no tritangent planes in space and their convex envelopes,J. Geometry 39 (1990), 120–129.Google Scholar
  23. 23.
    Nuño Ballesteros J. J. and Romero Fuster, M. C.: Separation properties of continuous maps in codimension 1 and geometrical applications,Topology Appl. 46 (1992), 107–111.Google Scholar
  24. 24.
    Nuño Ballesteros, J. J. and Romero Fuster, M. C.: Global bitangency properties of generic closed space curves,Math. Proc. Camb. Phil. Soc. 112 (1992), 519–526.Google Scholar
  25. 25.
    Rolfsen, D.:Knots and Links, Publish or Perish Inc., Berkeley, 1976.Google Scholar
  26. 26.
    Romero Fuster, M. C.: Convexly generic curves inR 3,Geom. Dedicata 28 (1988), 7–29.Google Scholar
  27. 27.
    Rourke, C. P. and Sanderson, B. J.:Introduction to Piecewise-Linear Topology, Springer-Verlag, Berlin, 1972.Google Scholar
  28. 28.
    Saeki, O.: A converse of the Jordan-Brouwer theorem for quasi-regular immersions (to appear inIllinois J. Math.).Google Scholar
  29. 29.
    Sedykh, V. D.: Structure of the convex hull of a space curve,J. Soviet Math. 33 (1986), 1140–1153.Google Scholar
  30. 30.
    Vaccaro, M.: Proprietá topologiche delle rappresentazioni localmente biunivoche,Math. Ann. 133 (1957), 173–184.Google Scholar

Copyright information

© Kluwer Academic Publishers 1995

Authors and Affiliations

  • Osamu Saeki
    • 1
  1. 1.Dept. of Mathematics, Faculty of ScienceHiroshima UniversityHigashi-HiroshimaJapan

Personalised recommendations